Texas, 2018

Hail and Damaging Winds in Texas, June 5 to 7, 2018

June 5 to 7, 2018 · NWS FWD · 24 events in 4 counties and zones

A weak surface boundary coupled with disturbances in northwest flow aloft generated multiple rounds of thunderstorms. The strongest storms occurred late Tuesday night into early Wednesday morning, when large and damaging hail fell over parts of the Dallas/Ft Worth Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak surface boundary coupled with disturbances in northwest flow aloft generated multiple rounds of thunderstorms. The strongest storms occurred late Tuesday night into early Wednesday morning, when large and damaging hail fell over parts of the Dallas/Ft Worth Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 5, 6:13 AM CST, 41 minutes earlier.

Area forecast discussion, Jun 5, 6:13 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
713 AM CDT Tue Jun 5 2018

.AVIATION...

Ongoing convection across North Texas will affect northern
departures, as well as all arrivals from the Bonham and Cedar
Creek cornerposts.

Although storm motion has been to the south/southeast this
morning, there has been additional convection firing on the
western front of the storms. It is uncertain as to how far west
the convection will continue to develop. For that reason, have
decided to mention thunderstorms affecting the eastern terminals,
while leaving VCTS in the west.

Thunderstorm activity should diminish in coverage later this
morning as the system responsible moves eastward. Although not
explicitly stated in the Metroplex TAF sites, there will be a low
potential for additional thunderstorm development this afternoon.
The best location for this development will from the Cedar Creek
cornerpost, and points to the southeast.

Once the convection clears the area, expect VFR conditions as the
low level jet displaces the bulk of the moisture well west of the
region.

For Waco, expect a slight increase in cloud cover as we go through
the day, with VFR remaining through this TAF cycle. Most of the
hi-resolution weather models do keep the convection away from
KACT, and for that reason VCTS was removed.

Hernandez

&&

.SHORT TERM... /Issued 410 AM CDT Tue Jun 5 2018/
/Today Through Tuesday Night/

The next batch of showers and thunderstorms is now moving
southeast across the Interstate 35 corridor in Oklahoma, where the
main forcing for ascent is currently present. Given the ample
amount of moisture being supplied by a 30kt+ low level jet, the
expectation is that convection in Oklahoma will make its way
southward into North Texas. Hi-Res models do keep most of the
convection east of Interstate 35 as the shortwave responsible for
this convection rides along the upper level ridge across West
Texas.

Showers and thunderstorms will likely be ongoing east of
Interstate 35 through the morning hours as the storm complex makes
its way southeastward into East Texas. As the low level jet
weakens after noon, a decrease in intensity and coverage is
expected, at least for a few hours until daytime heating and
remnant boundaries come into play. The beneficial rainfall and
cloud cover will allow for temperatures across the east to remain
in the mid to upper 80s, while locations that remain dry will
likely stay in the low to mid 90s.

Regarding the convective potential for Tuesday afternoon, CAMs are
struggling on whether or not there will be enough convergence
along any remnant boundary to develop additional storms. Current
thinking is that there will be a few showers and storms that will
develop mainly south of I-30 and east of I-35 along the outflow
boundary of the ongoing convection.

By Tuesday night and early Wednesday morning, the main shortwave
will have moved eastward, reducing the chance for rain across the
east. The focus will once again shift to any possible development
upstream of North and Central Texas. Another shortwave will move
in from the northwest, with several CAMs portraying an MCS moving
from the Texas Panhandle into the Big Country. A LLJ on the order
of 35+ kts will supply a source of moisture for the MCS to clip
areas west of a Cisco to Lampasas line. These trends will need to
be monitored in case of a shift in initiation location, as well
as a differing storm propagation direction.

Hernandez

&&

.LONG TERM... /Issued 410 AM CDT Tue Jun 5 2018/
/Wednesday Through the Middle of Next Week/

Northerly flow aloft will continue on Wednesday, but the ridging
that has dominated northern Mexico will begin to build in from the
southwest. With extraordinarily rich moisture remaining in place,
any ripple in this flow could give rise to renewed thunderstorm
development Wednesday afternoon. However, after an active period
to begin June, no additional disturbances are being resolved in
the guidance. Also, breezy southerly winds will likely obliterate
any remaining low-level boundaries that might otherwise realize
the convective potential. Will maintain some low PoPs in the
southeast, but it looks light our string of rain chances will be
coming to an end.

As mid-level heights steadily rise, well above normal temperatures
will prevail during the latter half of the week. Triple digits may
return to our far western zones as early as Wednesday afternoon.
But in areas that were doused with heavy rain Monday morning,
some of the insolation will be used to evaporate the excess soil
moisture that remains, slowing the warming trend. In addition,
breezy south winds and elevated humidity will likely cap
temperatures in the 90s across much of the region. The wind will
help take the edge off the heat, but the humidity will push heat
index values above 100 from Wednesday through the end of week.

The ridge will begin to diminish in intensity this weekend as
troughing dominates the eastern Gulf. While the richest moisture
will be east of our area, a relative weakness in the flow aloft
will bring back low rain chances early next week. Although this
potential will be initially confined to our eastern zones, long
range ensembles suggest the ridge will eventually lose its hold
entirely by the middle of next week.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    90  75  95  76  97 /  60  10   5   5   5
Waco                94  74  96  75  98 /  20   5   5   5   5
Paris               87  71  91  71  94 /  60  20  10   5   5
Denton              89  74  95  75  96 /  50  10   5   5   5
McKinney            88  73  93  73  95 /  60  20   5   5   5
Dallas              90  77  95  77  98 /  60  10   5   5   5
Terrell             89  73  93  73  96 /  60  20  10   5   5
Corsicana           90  73  93  74  95 /  50  10  10   5   5
Temple              95  74  95  74  96 /  10   5   5   5   5
Mineral Wells       94  73  97  73  98 /  20   5   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

08
Hazardous weather outlook, Jun 5, 3:13 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
413 AM CDT Tue Jun 5 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060915-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
413 AM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will continue through the late morning hours, mainly
west of Interstate 35. A few storms may reach severe weather
criteria, with hail being the main threat.

Additional storms will be possible south of Interstate 20 and east
of Interstate 35 this afternoon. Once again, marginally severe
hail, gusty winds and lightning will be the threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There will be a chance for thunderstorms each afternoon starting on
Sunday. On Sunday and Monday afternoon, storm chances will remain
east of a Bonham to Corsicana to Cameron line.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested today mainly north of
I-20 and east of I-35.

In the hours before

Special weather statement, Jun 5, 4:37 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 AM CDT TUE JUN 5 2018

TXZ095-051100-
Lamar TX-
537 AM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 600 AM CDT...

At 537 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Blossom to 10 miles
northeast of Honey Grove. Movement was east at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Paris, Blossom, Toco and Sun Valley.

LAT...LON 3388 9554 3389 9551 3388 9551 3388 9549
      3389 9546 3387 9546 3387 9534 3389 9532
      3357 9531 3359 9586 3383 9586 3384 9582
      3386 9581 3384 9577 3385 9576 3389 9575
      3388 9570 3390 9567 3391 9555
TIME...MOT...LOC 1037Z 282DEG 17KT 3374 9543 3372 9584

Hernandez
Special weather statement, Jun 5, 5:09 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
609 AM CDT TUE JUN 5 2018

TXZ095-106-051200-
Lamar TX-Delta TX-
609 AM CDT TUE JUN 5 2018

...SPECIAL WEATHER STATEMENT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Paris, Blossom, Deport, Roxton, Toco and Sun Valley.

LAT...LON 3336 9534 3337 9537 3337 9542 3336 9544
      3337 9545 3336 9546 3355 9576 3377 9567
      3372 9531 3338 9531
TIME...MOT...LOC 1109Z 286DEG 18KT 3366 9560

Hernandez
Special weather statement, Jun 5, 5:12 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
612 AM CDT TUE JUN 5 2018

TXZ103-104-051215-
Collin TX-Denton TX-
612 AM CDT TUE JUN 5 2018

...SPECIAL WEATHER STATEMENT...

At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Celina, or 9 miles northwest of McKinney, moving southeast at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plano, McKinney, Frisco, Richardson, Allen, Wylie, Sachse, Murphy,
Prosper, Royse City, Anna, Fairview, Princeton, Celina, Lucas,
Parker, Van Alstyne, Lowry Crossing, Melissa and Lavon.

LAT...LON 3340 9658 3298 9633 3299 9669 3331 9692
      3341 9684
TIME...MOT...LOC 1111Z 327DEG 16KT 3332 9673

Hernandez
Special weather statement, Jun 5, 5:21 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
621 AM CDT TUE JUN 5 2018

TXZ093-051215-
Grayson TX-
621 AM CDT TUE JUN 5 2018

...SPECIAL WEATHER STATEMENT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whitesboro, moving southeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Sherman, Van Alstyne, Howe, Collinsville, Gunter, Dorchester,
Southmayd and Sadler.

LAT...LON 3340 9645 3340 9682 3360 9695 3361 9694
      3372 9677
TIME...MOT...LOC 1121Z 325DEG 15KT 3361 9682

Hernandez
Special weather statement, Jun 5, 6:20 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
720 AM CDT TUE JUN 5 2018

TXZ092-093-051315-
Grayson TX-Cooke TX-
720 AM CDT TUE JUN 5 2018

...SPECIAL WEATHER STATEMENT...

At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lebanon to near Dorchester. Movement was
south at 5 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Sherman, Whitesboro, Pilot Point, Van Alstyne, Howe, Pottsboro,
Collinsville, Gunter, Callisburg, Dorchester, Ray Roberts Park
Johnson Branch, Lake Kiowa, southwestern Lake Texoma, Southmayd,
Tioga and Sadler.

LAT...LON 3396 9691 3387 9688 3385 9685 3387 9683
      3387 9680 3382 9676 3384 9669 3391 9668
      3391 9667 3340 9660 3342 9709 3380 9710
      3382 9705 3385 9709 3386 9706 3384 9703
      3385 9701 3389 9698 3395 9699 3394 9697
TIME...MOT...LOC 1220Z 339DEG 6KT 3396 9695 3353 9673

Hernandez
Special weather statement, Jun 5, 6:47 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
747 AM CDT TUE JUN 5 2018

TXZ104-051345-
Collin TX-
747 AM CDT TUE JUN 5 2018

...SPECIAL WEATHER STATEMENT...

At 747 AM CDT, emergency management reported a strong thunderstorm
near McKinney, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plano, McKinney, Frisco, Allen, Prosper, Anna, Fairview, Princeton,
Celina, Lucas, Parker, Lowry Crossing, Melissa, New Hope and Weston.

LAT...LON 3329 9677 3335 9657 3313 9642 3303 9672
TIME...MOT...LOC 1247Z 326DEG 10KT 3325 9664

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

21 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Collin

When
June 5, 6:54 AM CST
Where
Collin County, McKinney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.200, -96.620

Emergency management reported quarter-sized hail at the Courthouse in the city of McKinney, TX.

Hail, Denton

When
June 6, 12:15 AM CST
Where
Denton County, 0.9 mi NE of Carney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.090, -96.870

A trained spotter reported half-dollar sized hail in The Colony, TX.

Hail, Collin

When
June 6, 12:18 AM CST
Where
Collin County, Plano
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.020, -96.720

Amateur radio reported quarter-sized hail in the city of Plano, TX.

Hail, Collin

When
June 6, 12:29 AM CST
Where
Collin County, 1.5 mi NNE of Biggers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.170, -96.540

A trained spotter reported ping-pong ball sized hail in the city of Lowry Crossing, TX.

Hail, Denton

When
June 6, 12:30 AM CST
Where
Denton County, 0.9 mi NW of Carney
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.090, -96.890

A social media report indicated half-dollar sized hail in The Colony, TX.

Hail, Denton

When
June 6, 12:33 AM CST
Where
Denton County, 2.37 mi SSW of Hebron
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.000, -96.900

A social media report indicated golf ball sized hail in the northern part of the city of Carrollton, TX.

Hail, Dallas

When
June 6, 12:50 AM CST
Where
Dallas County, Coppell
Measured
3 in hail
Property damage
$300,000
Reported by
Public
Coordinates
32.950, -97.020

A social media report indicated three-inch diameter hail in the city of Coppell, TX.

Hail, Dallas

When
June 6, 12:50 AM CST
Where
Dallas County, 1.35 mi WSW of Farmers Branch
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.920, -96.920

A social media report indicated ping pong ball sized hail near the intersection of Interstate 635 and McArthur Blvd in the city of Dallas, TX.

Hail, Dallas

When
June 6, 12:50 AM CST
Where
Dallas County, 1.8 mi NE of Coppell
Measured
2.75 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
32.970, -97.000

A social media report indicated baseball sized hail near the intersection of Denton Tap Road and Sandy Lake Rd in the city of Coppell, TX.

Hail, Denton

When
June 6, 12:58 AM CST
Where
Denton County, 3.48 mi W of Hebron
Measured
2.75 in hail
Property damage
$300,000
Reported by
Social Media
Coordinates
33.030, -96.940

A social media report indicated baseball sized hail and vehicle damage near the intersection of Frankford Rd and Eisenhower Street; approximately 3 miles northwest of the city of Carrollton, TX.

Hail, Dallas

When
June 6, 1:00 AM CST
Where
Dallas County, Carrollton
Measured
3 in hail
Property damage
$250,000
Reported by
Social Media
Coordinates
32.950, -96.900

A social media report indicated three-inch diameter hail near the intersection of President George Bush Turnpike and Old Denton Rd in the city of Carrollton, TX.

Thunderstorm Wind, Dallas

When
June 6, 1:02 AM CST
Where
Dallas County, 2.7 mi ESE of (Dfw)dallas-Ft Worth
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.880, -96.990

The Automated Surface Observation System at Dallas-Fort Worth International Airport Airport measured a wind gust of 59 MPH.

Hail, Dallas

When
June 6, 1:18 AM CST
Where
Dallas County, 1.87 mi WSW of Shady Grove
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.790, -97.030

A social media report indicated golf ball sized hail just south of DFW Airport.

Hail, Tarrant

When
June 6, 1:21 AM CST
Where
Tarrant County, Euless
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.830, -97.080

Amateur radio reported nickel sized hail near the intersection of Euless Main Street and Highway 183.

Hail, Tarrant

When
June 6, 1:45 AM CST
Where
Tarrant County, Arlington
Measured
2 in hail
Property damage
$30,000
Reported by
Social Media
Coordinates
32.730, -97.120

A social media report indicated two-inch diameter hail in the city of Arlington, TX.

Hail, Tarrant

When
June 6, 1:47 AM CST
Where
Tarrant County, Arlington
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.730, -97.120

A social media report indicated ping pong ball sized hail near Parks Mall in the city of Arlington, TX.

Hail, Tarrant

When
June 6, 1:54 AM CST
Where
Tarrant County, 1.74 mi E of Arlington
Measured
2.5 in hail
Property damage
$100,000
Reported by
Social Media
Coordinates
32.730, -97.090

A social media report indicated tennis ball sized hail approximately 2 miles east of Arlington City Center.

Hail, Denton

When
June 6, 2:07 AM CST
Where
Denton County, Aubrey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.300, -96.980

A trained spotter reported quarter-sized hail in the city of Aubrey, TX.

Hail, Denton

When
June 6, 2:13 AM CST
Where
Denton County, 3.54 mi WNW of Navo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.230, -96.990

Amateur radio reported quarter-sized hail in the town of Crossroads.

Hail, Denton

When
June 6, 2:23 AM CST to 2:25 AM CST
Where
Denton County, 1.5 mi SSW of Aubrey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.280, -96.990

Emergency management reported quarter-sized hail in the city of Krugerville, TX.

Hail, Denton

When
June 7, 4:10 PM CST
Where
Denton County, 1.16 mi W of Mayhill
Measured
0.75 in hail
Reported by
Public
Coordinates
33.200, -97.170

A public report indicated dime-sized hail near the Interstate 35 split in the city of Denton, TX.

Thunderstorm Wind, Denton

When
June 7, 4:13 PM CST
Where
Denton County, 1.73 mi W of Denton
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
33.220, -97.180

The Automated Surface Observation System measured a wind gust of 67 MPH at Denton Enterprise Airport.

Hail, Tarrant

When
June 7, 5:25 PM CST
Where
Tarrant County, 0.9 mi NW of Grapevine
Measured
1 in hail
Reported by
Public
Coordinates
32.940, -97.090

A social media report indicated quarter-sized hail in the city of Grapevine, TX.

Thunderstorm Wind, Collin

When
June 7, 6:21 PM CST
Where
Collin County, 1.8 mi NW of McKinney
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
33.220, -96.640

A large live oak tree was blown on top of a vehicle at a little league baseball park near the city of McKinney, TX, killing one person in the vehicle.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Collin2018-06-0753MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766861, 766862, 766863, 766864, 766934, 766936, 766939, 766955, 766958, 766966, 766971, 766996, 766972, 766974, 766980, 766976, 766979, 766982, 766984, 766985, 766999, 767006, 767002, 767004.